has anyone been in the position where medication was continually upped for a/f and where if at all,ended.apologies if question is odd,im new

hi,diagnosed 3 yrs ago with a/f ,scared me stiff!still have moments with it now,with what seems silly things,loud noises etc.i take a small dose of bisoprolol,aspirin,and a house brick they call a cholestrel tablet.the medication has been upped three times but still it does not let me rest! have to see the specialist on the 28th sept again.i was wondering if anyone has been in this position (im sure there are) and what the outcome was at this time.and finally does anyone who takes bisoprolol find they get tired and lethargic very easily?

Last edited by

13 Replies

  • Hi Makeawish

    Welcome to this great forum ! I'm on Bisoprolol...2.5 mg atm; and yes it leaves me tired & lethargic; it may be worth telling your doctor as there are many other meds that may suit you better. Like all medical problems we all react differently to the meds & this can make it a bit hit & miss until a drug regime is found to suit you. As for the aspirin ....this is not helpful to AF ( but maybe you have other problems that it is helpful for) aspirin doesn't help you where clotting is concerned...you need an anti coagulant to minimise stroke risk. Please talk to your doctor or cardiologist and ask for their reasons for not prescribing it. Use this site to get as much info as you can.... the people on here have been there & done it and worn several t shirts..... & are a brilliant bunch too.

    It helps to find away of relaxing ...Reiki is good as is yoga...specially the breathing exercises... anything that lessens the stress factors. We all have trodden the road you're on ; and it is scary but you can still live a life and enjoy it too !!!!

    Talk to your doc ...talk to us.. have moan and a rant..... it all helps. and read all the info you can find ... AF is a beast but you can and will take back control from it .... if I can you can !

    take care



  • thanks skary for the advice.i did hear about the aspirin thing before but dont understand why they prescribe it either? take 10 mg atm of bisoprolol now,used to be 5mg,then 7.5 mg and still get a/f,what i dont understand is how many times can you up the meds till someone says!"it,s not working properly! last time the specialist did mention scarring to sort it out,didnt like the sound of that at all,have you heard of it? simon

  • Hi Simon, what you hear about is called ablation or pulmonary vein isolation procedure. They go inside you heart via a vein in your groin and make scars with either a radio frequency probe or a freezing balloon. Once the scars are formed this blocks the rogue impulses which hopefully will stop the AF Sometimes it may take two or three procedures to get it right. I had three but have been AF free for five years. There are fact sheets on the procedure on the main AFA website which I suggest you read.

    That said there are a variety of ways to treat AF and you seem only to have been on one of them, which is rate control. Bisoprolol is a rate control drug which slows down the heart so that the AF is less dramatic. That is the theory anyway. There are other rate control drugs. The second way to treat is with a Rhythm control drug such as flecainide or propafanone which try to stop the AF from starting in the first place. Sometimes a combination of the two is used.. If these drugs do not have the desired effect one can question why they are continued and a different strategy tried.

    Regarding aspirin this is an ongoing problem with many doctors who refuse to accept that it is of no value in treating AF and has no stroke preventative benefits.. It is a blood thinner not a clot preventer like warfarin or other anticoagulants. The fibrillating heart can allow blood to pool in the left atria where is can start clotting. Since if they do appear and get out of the heart, being larger due to the space they have to form, they can cause massive strokes and it has been found that AF related strokes are amongst 80% of the worst and least recoverable so it is for this reason that we enlightened souls have been banging on for the last few years about aspirin! Show this to your GP or cardio if they argue!

    Ask any question here and somebody will try to answer it.


  • hi bob and thanks,another question if i may?i know now what i can and cant do,one of which is work at a fast rate,now my doctor advised me to apply for dla,what with my other ailments and all. now my dotor says slow down,yet the "governments"doctor says "no need"! have you heard of this situation on here before now.simon

  • Sorry Simon I don't get involved with that sort of thing.

    I took early retirement long ago around the time I now know I started getting AF but not for that reason. I do, however, still work building race car engines but at my pace which at 68 is still pretty good.,

    The problem with AF is that there is no one size fits all and we all have different levels of a)determination and ability to rise above it and b) symptoms, so what one patient may find lays them low, another may fight through to stay active. I know of top athletes who have AF and still win events so generally speaking many people carry on with their lives but I do know how difficult this might be for others.

    What I can't do is argue with doctors about what does and does not render a person unfit for work.


  • Hi Simon

    as Bob says, very hard for us to comment on DLA applications as everyone is different, but there was a person asking about their claim around 2 months ago on this forum, so I suggest posting a question about it and hopefully they will respond and tell you their experiences.



  • I can only agree with Bobd.... It would be good to copy & paste the answers you've had and show them to doctor.

    It really is so important to be on a anti coagulant Simon.... so best of luck . I've had 8 years since diagnosis with various meds and have good and bad days.... but it will never beat me down.

    chat soon take care


  • Hi, I used to take bisoprolol and started on 2.5mg and ended up taking 7.5mg. I got more and more breathless doing any activity whilst it just didn't stop any episodes. Am also on aspirin. I stopped taking everything except the aspirin and take Flacainide only when an episode starts. I seem to tolerate this approach well and as long as avoid all alcohol, caffeine, don't overdo thing physically and reduce my anxiety through relaxation, most of the time I feel much, much better. However, the last episode I had to go to casualty as the flecainide didn't work and I have a referral to an EP doc as my GP thinks I am a good candidate for ablation. I have had AF for at least 8 years to my knowledge and probably for quite a while prior to that! I am 62 and still working part time, pretty active and do volunteering for my local hospice.

    Regards CDreamer

  • Hi, Have just had a report about 24hr test in April, about atrial ectopics, sinus rhythm,paroxymal AF. Doesnt mean anything to me but appears medication will be prescribed. As I am elderly but pretty active will be reluctant like you and be happy with asprin also take a 30mg slow release angina tab. flecanide didnt work many years ago.

  • I fail to understand is why they are still prescribing aspirin for AF unless you have other heart problems. It would be worth querying this with your gp or cardiologist.

  • I take aspirin as a blood thinner as my blood is pretty clumpy and I refuse to take warfarin.

  • 'For allthe good aspirin does for af you might as well stop taking it

  • after i posted first time that was mentioned by one or two people. as i said i started on 5mg of bisoprolol then 7.5 and now its gone to 10mg with simvastatin and aspirin for desert!i have to see the cardio next week so will have a few questions that i have written down. such as tiredness usually about two hours after i pop the pills?they have never said anything else untoward just that i have a/f.but i will post with anything new i get to hear.hopefully nothing!!

You may also like...